Management of acute withdrawal from 7-hydroxymitragynine after high-dose chronic use: A case report

Read full text
Authors: Noah Lybik, Brian Cone, Sibe Skelton, Zane Elfessi
Cited by: 3
References: 4

Abstract

BACKGROUND: This study aimed to report acute opioid withdrawal after an abrupt cessation of high-dose 7-hydroxymitragynine (7-OH) in a patient who transitioned from kratom and to outline pharmacist-focused assessment, management, and regulatory counseling strategies including a formal causality assessment. CASE SUMMARY: A 43-year-old male with opioid use disorder presented with nausea, diarrhea, abdominal cramping, restlessness, chills/clamminess, and anxiety after discontinuing concentrated 7-OH (360 mg/d, last 30 mg dose ∼ 48 hours earlier). Vital signs were blood pressure of 138/93 mm Hg, temperature of 37.7°C, heart rate of 84 beats/min, respiratory rate of 16 breaths/min, and pupils of 2-3 mm, with a clinical opioid withdrawal scale score of 5. He had transitioned from kratom to 7-OH approximately 18 months earlier. He met the DSM-V criteria for moderate opiate use disorder, although he never engaged in formal treatment. The patient reported that he transitioned from kratom to concentrated 7-OH products because he perceived stronger, faster opioid-like effects and required smaller quantities to avoid withdrawal. Emergency department management included sublingual buprenorphine-naloxone 4-1 mg, adjuncts (clonidine, ondansetron, loperamide, methocarbamol, nonsteroidal anti-inflammatory drugs, acetaminophen), counseling on precipitated withdrawal, and referral for treatment. A Naranjo assessment supported probable causality (score 6). PRACTICE IMPLICATIONS: Concentrated 7-OH products differ from kratom leaf and can produce dependence and withdrawal; pharmacists should screen for these products, time buprenorphine initiation to moderate withdrawal, provide harm-reduction counseling, and incorporate evolving state regulations into patient education.

Fields of Study & Subjects

Alkaloids: synthesis and pharmacology Chemical synthesis and alkaloids Medicinal Plant Extracts Effects

Publication details

Journal / source
Journal of the American Pharmacists Association
Publisher
Elsevier BV
Volume
66
Issue
3
Pages
103047–103047
Publication date
13 February 2026
Language
EN